Hail, Childress
- When
- May 24, 2:22 PM CST to 2:25 PM CST
- Where
- Childress County, Childress
- Measured
- 0.88 in hail
- Reported by
- STORM CHASER
- Coordinates
- 34.417, -100.200
18 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 24, 10:50 AM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1150 AM CDT FRI MAY 24 2002 SURFACE ANALYSIS AT 16Z REVEALS COLD FRONT LOCATED FROM SOUTH OF GAGE TO NEAR AMARILLO TO TUCUMCARI. FRONT SHOULD MOVE VERY LITTLE THIS AFTERNOON DUE TO DEVELOPMENT OF SFC LOW NORTH OF LUBBOCK. TROF AXIS WAS BISECTING CWFA...LOCATED FROM THE SOUTHEAST TX PANHANDLE INTO THE PERMIAN BASIN...WHILE THE DRYLINE WAS LOCATED JUST EAST OF THE TX/NM BORDER. WILL UPDATE ZONES TO REFLECT A VARIETY OF WIND DIRECTIONS OCCURRING ACROSS THE CWFA DUE TO TROF AND SFC LOW. VERY FAVORABLE CONDITIONS SETTING UP FOR SEVERE WEATHER LATER THIS AFTERNOON AND EVENING...MAINLY OVER EASTERN SECTIONS OF THE AREA. DRYLINE EXPECTED TO MIX NEAR I-27 CORRIDOR THIS AFTERNOON WITH MAXIMUM CONVERGENCE TO OCCUR NEAR DRYLINE/TROF/FRONT INTERSECTION BETWEEN TULIA AND CHILDRESS. SEE LATEST SWODY1 FROM SPC FOR DETAILS. .LUB...NONE. SGE
TXZ021>044-241930- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1205 PM CDT FRI MAY 24 2002 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHEASTERN PANHANDLE AND THE LOW ROLLING PLAINS. THIS AREA IS NEAR AND EAST OF A BRICE TO MATADOR TO ASPERMONT LINE. THERE IS A SLIGHT RISK A SEVERE THUNDERSTORMS ACROSS THE CENTRAL SOUTH PLAINS AND PORTIONS OF THE SOUTHERN PANHANDLE. THIS AREA IS NEAR AND EAST OF A DIMMITT TO TAHOKA LINE. LATE THIS MORNING A COLD FRONT WAS LOCATED ACROSS THE TEXAS PANHANDLE NEAR A LINE FROM TUCUMCARI NEW MEXICO TO AMARILLO TO GAGE OKLAHOMA. A TROUGH OF LOW PRESSURE WAS LOCATED FROM NEAR A QUITAQUE TO TAHOKA LINE. THIS TROUGH WILL LIKELY BECOME THE EASTERN EXTENT OF THE DRYLINE LATER THIS AFTERNOON. IN ADDITION...A LOW PRESSURE CENTER IS EXPECTED TO STRENGTHEN SOMEWHERE BETWEEN LUBBOCK AND CHILDRESS THIS AFTERNOON...STALLING THE PROGRESS OF THE FRONT AND KEEPING A GOOD AMOUNT OF MOISTURE ACROSS THE LOW ROLLING PLAINS. FINALLY...A STRONG UPPER LEVEL STORM SYSTEM MOVING ACROSS THE ROCKIES INTO THE CENTRAL PLAINS WILL ENHANCE THE POSSIBILITY OF THUNDERSTORM DEVELOPMENT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS THE SOUTHEASTERN PANHANDLE WHERE THE CONVERGENCE OF LOW LEVEL WINDS AND THE AMOUNT OF LOW LEVEL MOISTURE WILL BE MAXIMIZED. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE FURTHER SOUTH ALONG THE DRYLINE. EAST OF THE DRYLINE...LOW LEVEL WINDS ARE EXPECTED TO REMAIN SOUTHEAST TO SOUTH WHILE ATMOSPHERIC INSTABILITY WILL BE VERY HIGH. THESE FACTORS WILL CONTRIBUTE TO THE LIKELIHOOD OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES. FURTHER WEST...ENOUGH MOISTURE AND INSTABILITY MAY BE PRESENT ALONG OR BEHIND THE SOUTHWARD MOVING COLD FRONT LATER THIS EVENING FOR THUNDERSTORM DEVELOPMENT ACROSS THE NORTHERN SOUTH PLAINS OR SOUTHERN PANHANDLE. IF STORMS FORM IN THIS AREA...THEY ALSO WILL HAVE SOME POTENTIAL FOR PRODUCING LARGE HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS WOULD MOVE SOUTH WITH THE FRONT EXPANDING THE SEVERE POTENTIAL SOUTHWARD INTO THE SOUTH CENTRAL SOUTH PLAINS. SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.
TXZ025-026-031-032-037-038-043-044-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 249 PM CDT FRI MAY 24 2002 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH WHICH WILL BE IN EFFECT UNTIL 900 PM FOR THE FOLLOWING COUNTIES... CHILDRESS...COTTLE...DICKENS...HALL...KENT...KING...MOTLEY AND STONEWALL. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS...AND LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION...OR RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The Altus AFB radar (KFDR), 112 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
18 hail. Local standard time, as filed.
A storm chaser reported golfball size hail.
The Dickens County Sheriff's Office reported golfball size hail.
Law enforcement officials reported golfball size hail on Highway 82.
The Childress PD reported quarter to golfball size hail.
The Stonewall County Sheriff's Office reported golfball size hail.
Storm spotters reported hail larger than golfball size.
Storm spotters affiliated with the Paducah FD reported golfball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296704, 5296705, 5296706, 5296707, 5296710, 5296708, 5296712, 5296709, 5296714, 5296713, 5296711, 5296715, 5296717, 5296716, 5296718, 5296719, 5296720, 5296721.